Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 78, NWS Caribou, ME

December 7, 2021

NWS Caribou, ME issued this small craft advisory at Dec 7, 2021, 9:54 AM EST. It took effect at Dec 7, 2021, 10:00 AM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2021, 9:54 AM EST (14:54 UTC)
In effect from
Dec 7, 2021, 10:00 AM EST
Expired
Dec 8, 2021, 3:00 PM EST
In force
29 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

486 
WHUS71 KCAR 071454
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
954 AM EST Tue Dec 7 2021

ANZ052-072300-
/O.EXP.KCAR.GL.W.0031.000000T0000Z-211207T1500Z/
/O.NEW.KCAR.SC.Y.0078.211207T1500Z-211208T0600Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
954 AM EST Tue Dec 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...
...GALE WARNING WILL EXPIRE AT 10 AM EST THIS MORNING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 6 ft expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...Until 1 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ050-051-072300-
/O.EXP.KCAR.GL.W.0031.000000T0000Z-211207T1500Z/
/O.NEW.KCAR.SC.Y.0078.211207T1500Z-211208T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
954 AM EST Tue Dec 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING WILL EXPIRE AT 10 AM EST THIS MORNING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 10 ft expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 7 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
811 
WHUS71 KCAR 072028
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
328 PM EST Tue Dec 7 2021

ANZ052-072130-
/O.CAN.KCAR.SC.Y.0078.000000T0000Z-211208T0600Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
328 PM EST Tue Dec 7 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

ANZ050-051-080430-
/O.CON.KCAR.SC.Y.0078.000000T0000Z-211208T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
328 PM EST Tue Dec 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 5 to 8 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 7 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
074 
WHUS71 KCAR 080257
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
957 PM EST Tue Dec 7 2021

ANZ050-051-081200-
/O.CON.KCAR.SC.Y.0078.000000T0000Z-211208T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
957 PM EST Tue Dec 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 20 kt and 
  seas 4 to 7 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 7 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Norcross
628 
WHUS71 KCAR 080804
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
304 AM EST Wed Dec 8 2021

ANZ050-051-081700-
/O.EXT.KCAR.SC.Y.0078.000000T0000Z-211209T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
304 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EST THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 6 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until noon EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
317 
WHUS71 KCAR 081416
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
916 AM EST Wed Dec 8 2021

ANZ050-051-082230-
/O.CON.KCAR.SC.Y.0078.000000T0000Z-211209T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
916 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST
THURSDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 6 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until noon EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
231 
WHUS71 KCAR 081733
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1233 PM EST Wed Dec 8 2021

ANZ050-051-090145-
/O.CON.KCAR.SC.Y.0078.000000T0000Z-211209T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
1233 PM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST
THURSDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 6 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until noon EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
305 
WHUS71 KCAR 082000
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
300 PM EST Wed Dec 8 2021

ANZ050-051-090400-
/O.UPG.KCAR.SC.Y.0078.000000T0000Z-211209T1700Z/
/O.NEW.KCAR.GL.W.0032.211209T0400Z-211209T0900Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
300 PM EST Wed Dec 8 2021

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 AM EST
THURSDAY...

* WHAT...Northeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 5 to 7 ft expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From 11 PM this evening to 4 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ052-090400-
/O.NEW.KCAR.SC.Y.0079.211208T2100Z-211209T1200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
300 PM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt 
  expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 7, 9:16 AM EST, 38 minutes earlier.

Area forecast discussion, Dec 7, 9:16 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
916 AM EST Tue Dec 7 2021

.SYNOPSIS...
An Arctic cold front will cross the area this morning. High
pressure will build in from the west today and crest over the
area tonight. Low pressure will track off the Mid-Atlantic
coast on Wednesday and pass well south of the Gulf of Maine
Wednesday night. High pressure will return Thursday into
Thursday night. A warm front will lift across the area Friday.
Low pressure will track northeast of the region on Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
915 am update...
Secondary cold front has pushed into nrn and wrn zones as of 13z
this morning and wl continue moving south throughout the day.
Dewpoints are dropping into the single digits behind front with
dry airmass leading to an isold snow shower and/or flurries this
morning. West winds are currently gusting to btwn 20-35kts with
higher elevation sites briefly gusting to 40kts. Updated to
accelerate temp drop this afternoon especially acrs the
northwest with wind chills falling into the single digits this
afternoon.

Prev discussion blo...
A secondary arctic cold front will approach and cross the area
early this morning. Soundings are showing some unstable lapse
rates up to 8K ft and the mesoscale models are indicating the
potential for some snow showers and possibly isolated snow
squalls over western and northern areas this morning as this
front pushes across. Otherwise, a tight gradient between low
pressure lifting up to our north and high pressure building to
our southwest will bring strong and very gusty westerly winds
today with temperatures falling through the 20s and into the
teens across the north, and into the 20s Downeast. The wind will
diminish late today into tonight as high pressure builds over.
A large upper trough extending from Hudson Bay south into the
southern Appalachians will develop low pressure off Cape
Hatteras on Wednesday. The low is expected to track well south
of the Gulf of Maine late Wednesday into Wednesday night.
However, the northern extent of the upper trough will support an
inverted trough and some moisture reaching well north from the
low across our area into Wednesday night. The potential exists
for some light snow across all of our region. However, the
inverted trough and coastal convergence may produce an area of
moderate snow along the coast late Wednesday into Wednesday
night. The GFS is more robust on moisture and light snow
reaching north across our area than the NAM which is more
consolidated with the low. Any light snow will diminish late
Wednesday night as the low moves away to the east.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Looking for light snow to taper off to snow showers during the
morning hrs on Thursday as the ocean low pulls away to the e.
Some additional accumulation is expected, especially across
Washington County before the snow tapers off where an inch or
two could accumulate. The 00Z ECMWF and even the GFS show some
decent forcing w/strong vorticity advection interacting w/the
convergence axis hanging back from the low. This could lead to a
quick burst of snow across the Downeast region, w/Washington
County seeing the higher concentration. It will be a cold day
w/temps below normal. Skies will start to clear in the afternoon
as that low pulls away. High pres is forecast to move into the
region on Thursday night w/clearing and light winds leading to a
cold night w/below normal overnight lows. Some sites could drop
below 0F back across the w and nw areas such as the Allagash
region and North Woods by daybreak Friday morning.

For Friday, increasing clouds ahead of a warm front lifting up
across the region. There appears to be jet streak of 35 kts in
the 925-850 layer associated the warm front. This will help to
set off some snow ahead of the warm front by late morning into
the evening hrs. The warmer air aloft will take a while to mix
down to the sfc, as cold air gets wedged in across the area.
This will lead to much cooler daytime temps than what some of
the ensemble guidance was showing. A higher snow ratio is
possible w/this setup allowing for some light accumulation. The
snow will end by Friday evening w/temps warming through the
night. There is a chance for another round of light snow showers
later at night as the warm front lifts n. But, it should be
short-lived as the best forcing exits to the n. Interestingly
enough, this setup w/the high to the ene and the warmer air
lifting over the colder dome at the sfc could lead to some light
freezing drizzle for a time before the warm up takes hold by
early Saturday morning. The daycrew can assess this further
w/the later guidance.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The warm front is expected to lift n of the region on Saturday
w/any frozen/freezing precip changing to rain as the warm air
takes hold across the entire area. 40-50 KT llvl jet as noted
by all the long range guidance including the Canadian, ECMWF and
GFS, which could deliver a round of heavy rainfall during the
afternoon hrs on Saturday. Daytime temps on Saturday could hit
the upper 40s and lower 50s. The warm air looks like it really
takes hold Saturday night w/temps continuing to rise through
the late evening ahead of a strong cold front. Colder air behind
the front is shown by the long range guidance to move across
the region by early Sunday morning all the way to the coast,
allowing for a changeover to snow before ending. The ECMWF is
much more aggressive w/colder air and faster w/ending the
precip. The GFS is later w/the colder air moving in and keeps a
round of precip going into Sunday which would be in the form of
snow as the temps drop through the day. Drier for Monday
w/daytime temps above normal.

Something to note here is that w/the cold airmass being in place
before the warmup will allow ice to reform and thicken. The
warm air forecast to move into the region Saturday into Saturday
night along w/the projected rainfall could lead to some
river/stream rises and ice breakup. Attm, the flooding potential
looks to be low attm. We'll have to see how things unfold
w/this event.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions can be expected today except locally
MVFR and possibly briefly IFR in snow showers over the north
early this morning. Strong gusty westerly winds and turbulent
conditions are expected, especially this morning through midday.
VFR conditions are expected tonight into Wednesday morning with
diminishing west winds. VFR to MVFR conditions north and MVFR
to IFR conditions Downeast are expected Wednesday into Wednesday
night with light snow possible, especially Downeast. NE winds.
MVFR conditions late Wednesday night may improve to VFR.

SHORT TERM:
Thu-Thu night...VFR for all terminals. NW winds 5-10 kt on Thu,
then light variable winds Thu night.

Fri-Fri night...MVFR w/possible IFR in some snow/snow showers
for all terminals w/KBHB seeing snow go to rain before ending.
KBGR could see a brief changeover to rain before precip ends. SE
winds 5-10 kt shifting to S Fri night.

Saturday...MVFR/IFR w/snow showers possible for the northern
terminals through the morning, then a change to rain. Rain for
KBGR and KBHB. S wind 10-15 kt.

&&

.MARINE...
NEAR TERM: A gale warning will continue for strong gusty west
winds today. Winds will diminish late today into tonight. A SCA
may be needed Wednesday night for NE winds as low pressure
tracks south of the waters.

SHORT TERM:
Thu-Thu night...N winds 10-15 kt becoming NE. Seas 4-5 ft.

Fri-Fri night...E 10-15 kt becoming S during the day and
holding into the night. There is a chance that wind gusts could
hit 20-25 kt during the afternoon before dropping back by the
evening. Seas 3-4 ft Fri building to 5-6 ft Fri night.

Sat...S winds increasing to 15-25 kt w/gusts apchg 30 kt. Seas
building to 5-7 ft. Rain w/fog which could hamper navigation.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Warning until 10 AM EST this morning for ANZ050>052.

&&

Near Term...Bloomer/Buster
Short Term...Hewitt
Long Term...Hewitt
Aviation...Bloomer/Buster/Hewitt
Marine...Bloomer/Buster/Hewitt
Hazardous weather outlook, Dec 7, 3:17 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
317 AM EST Tue Dec 7 2021

MEZ001>006-010-011-015>017-031-032-080830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
317 AM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-080830-
Coastal Hancock-Coastal Washington-
317 AM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low pressure tracking south of the area may bring accumulating snow
to coastal Washington and Hancock counties Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
317 AM EST Tue Dec 7 2021

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.